Stress meds and fighting - serious question
I have a serious question. Do stress meds like Xanax (Alprazolam) have a negative impact on fighting ability? I've been prescribed xanax by my doctor because of job/life related stress (mostly anxiety related crap). It pisses me off to no end to be prescribed this stuff and I'm doing what I can to avoid taking but it's not easy. I'm making good progress in BJJ and Judo and the moment and don't want to jeopardize my safety (or training partners safety) by taking something that will dull my senses. Has anyone else had experience with this? My GP said it could make me drowsy and to avoid alcohol but other than than I should be fine, he said weights training and cardio would be fine but fighting is a IMO and I doubt he has a clue the level of intensity and concentration required. Any experience or advice?
I have taken anti anxiety medications and worked in the mental health field for a while. Do you take you med PRN or at a set time everyday? Depending on your dosage and why you take it(general anxiety or to prevent a panic attack) it really shouldn't be an issue, especially if you've been on and off of it already.
I would be concerned that that physical exertion and adrenaline from training or competing would trigger an anxiety attack if your body was used to having it in your system, but it doesn't sound like thats the case.
If you do take it while training, you might start off feeling a little logy, but once you're warmed up there really shouldn't be any drop off in your timing or reflexes. In fact, it might actually keep your heart rate down a little.
Two things about the type of medication you are on (a benzodiazepine).
The first is that a common side effect of them is hypoventilation or restricted oxygen intake. Restricted oxygen intake can lead to cardiac arrest.
The other thing is that the medication will definitely slow you, it is a sedative with the same basic chemical structure as valium. It may put extra stress on your heart to be on this medication and then spike your metabolic rate via heavy exercise.
You might have better luck talking to a doctor who specializes in sports medicine to determine if there is a good dosage they can put you on without taxing your heart or respiration too much. Of course if you have impaired breathing or any other sort of side effect from Alprazolam you should stop taking it and immediately see your doctor.
Study on a whether such drugs can actually hamper performance in trained athletes, assuming no side effects...answer appears to be no (increasing your metabolism through exercise will generally rid your body of the drug and its side effects. So depending on your level of exercise..you may actually effectively negate the dosage while training.
Last edited by W. Rabbit; 9/22/2010 3:46pm at .
Thanks for taking the time to reply guys:) I looked into it a bit more and I discovered a paper that investigated the effects of benzo's on sports performance and the body during sporting activities. Basically it does have negative effects on performance. My worry would be more that if I was even slightly impaired it could be possible to go too far on an armbar and damage a training partners arm or while semi-sedated the decrease in blood flow to the brain from a choke hold while under anaerobic stress could be quite dangerous. Anyway, **** that - I'm not giving up training just so I can take meds. So I got a second opinion, this other GP said he would only ever prescribe anti anxiety meds as a last resort. We discussed BJJ too and he said that these meds were definitely a bad idea so he referred me on to a cognitive behavioral therapist. I'm not one for posting **** like this up in public forum but just in case anyone else finds this post who is worried about stress related anxiety/depression meds and fight training - get a second opinion!
Okay, Vlad, basically, DO NOT TRAIN WHILE ON MEDS.
It will have some effect, depending on your metabolism, your weight,
your overall stamina. How the natures of these effects will be? - No idea, I am not a medic.
HOWEVER, my advice would be: Get used to the new drug first, then slowly start exercising, and find out what your limits are.
Means, go to a gym, go for a long walk, lift some weights, whatever, so you yourself have an idea how far you can load yourself up.
Everything else would be to put you and your training partners in danger.
Originally Posted by Prince Vlad
Was it the study I posted (
http://jap.physiology.org/cgi/content/abstract/77/2/828) that you found or a different one? That one was based on submaximal (85% exercise rate), but I'd be interested in seeing yours. That study said there was no overall detrimental effect but they were just looking at hormone/chemical levels AT THE TIME of exercise, not overall health. I would like to know if there are more studies out there.
I agree with Pilgrim but I wanted to also mention that I have had a history of working in high stress environments which landed me in therapy (and at an allergist's office, and the ER..), and my therapist did recommend several drugs, but in the end I chose to investigate zen meditation instead and have found very positive results from simply learning to relax, breathe, and meditate to reduce my stress levels. It really does work, without the need for chemicals.
I am still batshit crazy...but somewhat a relaxed individual, given my day to day activities. Your doctor won't speak to meditation most likely...but maybe someone on this board would. I am no expert, just a beginner.
Last edited by W. Rabbit; 9/24/2010 12:02pm at .
Single Sign On provided by vBSSO